Alert archive / Ohio / Flash Flood Warnings in 2007

Flash Flood Warning 21, NWS Cleveland, OH

August 22, 2007Hancock County, Ohio

NWS Cleveland, OH issued this flash flood warning at Aug 22, 2007, 7:43 AM EDT for Hancock County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2007, 7:43 AM EDT (11:43 UTC)
Expired
Aug 22, 2007, 11:45 AM EDT
In force
4 hr
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text
Flood severity
None

County Hancock County, OH

The radar

The Cleveland radar (KCLE), 151 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2007-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2007-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1609 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCLE 221145
FFWCLE
OHC063-221545-
/X.NEW.KCLE.FF.W.0021.070822T1143Z-070822T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
743 AM EDT WED AUG 22 2007

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HANCOCK COUNTY IN NORTHWEST OHIO

* UNTIL 1145 AM EDT

* AT 738 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  BETWEEN 2 AND 4 INCHES OF RAIN HAVE FALLEN BETWEEN 7 AND 740 AM.   
  THIS WILL LIKELY RESULT IN FLASH FLOODING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAN
  BUREN...MCCOMB...FOSTORIA...FINDLAY AND ARCADIA

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4116 8387 4116 8342 4099 8342 4098 8346
      4095 8346 4094 8348 4091 8348 4091 8350
      4089 8352 4081 8352 4081 8387

$$

KING
2 follow-up statements
000 
WGUS71 KCLE 221228
FFSCLE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
824 AM EDT WED AUG 22 2007

OHC063-221545-
/X.CON.KCLE.FF.W.0021.000000T0000Z-070822T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANCOCK OH-
824 AM EDT WED AUG 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR
HANCOCK COUNTY...

AT 819 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2 
TO 2.5 INCHES OF RAIN HAS FALLEN DURING THE PAST HOUR IN SOUTHERN 
HANCOCK COUNTY.  ADDITIONAL SHARP RISES ARE POSSIBLE ON THE 
FOLLOWING CREEKS AND STREAMS THIS MORNING...
   OTTAWA CREEK...
   RILEY CREEK...
   FLAT BRANCH...
   EAGLE CREEK...
   BLANCHARD RIVER...
   AND DUKES RUN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT 
CORY... JENERA... ARLINGTON... BLUFFTON... AND BENTON RIDGE.  

THIS IS A DANGEROUS SITUATION  EXCESSIVE RUNOFF FROM HEAVY RAINFALL 
WILL CAUSE ADDITIONAL FLOODING OF CREEKS AND STREAMS...AND SEVERAL 
MAIN ROADS...IN SOUTHERN HANCOCK COUNTY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN

LAT...LON 4116 8387 4116 8342 4099 8342 4098 8346
      4095 8346 4094 8348 4091 8348 4091 8350
      4089 8352 4081 8352 4081 8387

$$

ASTIFAN
000 
WGUS71 KCLE 221538
FFSCLE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1138 AM EDT WED AUG 22 2007

OHC063-221548-
/X.EXP.KCLE.FF.W.0021.000000T0000Z-070822T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANCOCK OH-
1138 AM EDT WED AUG 22 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1145 AM EDT FOR HANCOCK
COUNTY...

LAT...LON 4116 8387 4116 8342 4099 8342 4098 8346
      4095 8346 4094 8348 4091 8348 4091 8350
      4089 8352 4081 8352 4081 8387

$$

ASTIFAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:15 AM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 22, 3:15 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
315 AM EDT WED AUG 22 2007

.SYNOPSIS...
STATIONARY FRONT EXTENDING FROM NORTHWEST OHIO TO SOUTHWEST
PA...WILL TURN WARM AND LIFT SLOWLY NORTHEAST TODAY AS WEAK LOW
PRESSURE MOVES THROUGH THE CENTRAL GREAT LAKES. ANOTHER AREA OF
LOW PRESSURE WILL MOEV THROUGH THE LAKES THURSDAY NIGHT AND DRAG A
COLD FRONT FRIDAY AND FRIDAY NIGHT. HIGH PRESSURE WILL BUILD IN
BY SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK HIGH PRESSURE IS ACROSS THE AREA CURRENTLY HOWEVER THE
STATIONARY FRONT IS ALSO DRAPED ACROSS THE AREA FROM NW OH THROUGH
THE SOUTHERN TIER OF COUNTIES INTO SWRN PA. THE FRONT SHOULD
WAFFLE ACROSS THE AREA THIS MORNING BUT SHOULD BEGIN TO MOVE
NORTHEAST OUT OF THE AREA BY LATE TODAY. AM CONCERNED THAT WHILE
THERE IS LITTLE OR NO UPPER FORCING TO SPEAK OF...THE BOUNDRY
COULE BE THE FOCUS FOR CONTINUED THUNDERSTORM DEVELOPMENT ACROSS
THE AREA TODAY. AFTERNOON AND EVENING CAPES REACH BETWEEN 2000
AND 4000 J/KG SO IT WONT TAKE MUCH. THERE IS CURRENTLY CONVECTION
ALREADY DEVELOPED ACROSS WEST CENTRAL OH...EXTENDING NW INTO SWRL
LWR MI. EXPECT THAT IT WILL CONTINUE AS IT MOVES EAST. CONCERNED
ALSO WITH THE MCS IN WI. WHILE UPPER FORCING SUGGESTS IT WOULD
REMAIN NORTH OF THE AREA...THICKNESS PACKING AND INSTABILITY WOULD
BRING IT SOUTHEAST INTO THE AREA. FOR NOW WILL GO WITH CHC POPS
BUT GENERALLY HIGHER THAN FWC GUIDANCE. BELIEVE MAV GUIDANCE
TEMPS TOO WARM GIVEN THE AMOUNT OF LOW LVL MOISTURE IN PLACE SO
WILL GO CLOSER TO FWC. WHILE THE FRONT SHOULD BE NORTH OF THE AREA
TONIGHT BELIEVE GIVEN AMPLE MOISTURE AND INSTABILITY IN PLACE AT
LEAST CHC POPS REMAIN WARRANTED.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
THURSDAY THE WARM FRONT WILL BE EAST OF THE AREA...DRIVEN THERE BY
WEAK LOW PRESSURE MOVING ACROSS THE CENTRAL LAKES. TO THE WEST OF
THE LOW WILL EXTEND ANOTHER STATIONARY THAT WILL TURN COLD AND
MOVE SOUTH INTO THE AREA THURSDAY NIGHT/OR EARLY FRIDAY. WITH
GENERAL INSTABILITY ACROSS THE AREA BELIEVE IT WOULD BE PRUDENT TO
ALSO CONTINUE WITH CHC POPS. WITH SWLY FLOW INCREASING WOULD
EXPECT MOVE OF THE MIDWEST HEAT TO REACH THE AREA. WILL TAKE TEMPS
INTO THE UPPER 80S AND LOWER 90S THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
EXPECT A CONTINUED CHANCE OF THUNDERSTORMS FRIDAY AS THE COLD
FRONT CONTINUES TO MOVE THROUGH/EXIT THE AREA.

PREVIOUS...BOTH ECMWF AND GFS MOVE THE FRONT AND THE PCPN EAST ON
SUNDAY. EXTENDED GUIDANCE CALLS FOR PCPN ON SUN BUT WITH BOTH
MODELS BUILDING RIDGE OVER THE AREA I HAVE OPTED TO KEEP IT OUT ON
SUN. HIGH PRESSURE WILL DOMINATE BOTH MON AND TUE.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
STATIONARY FRONT REMAINING CURRENTLY LOCATED ACROSS NORTHERN OHIO.
IN THE SHORT TERM...MOST AREAS RANGING FROM MVFR TO LIFR...HOWEVER
SOME SITES JUMPING AROUND FROM IFR TO MVFR OVER THE PAST FEW
HOURS...SO WILL BE A TRICKY FORECAST THROUGH DAYBREAK. WATER VAPOR
SHOWING SOME DRIER AIR TRYING TO WORK INTO AREA THAT WILL HELP TO
LIMIT LOWER LEVEL CLOUDS...BUT WITH SO MUCH GROUND MOISTURE ACROSS
THE AREA COMBINED WITH HIGH DEWPOINTS ANY AREA THAT BEGINS TO EVEN
SLIGHTLY RADIATE WILL QUICKLY FOG IN AND/OR DEVELOP IFR/LIFR
CEILINGS. WITH SOME MID LEVEL DRIER AIR WORKING INTO THE AREA WILL
HAVE TO GRADUALLY TREND TOWARDS RISING CEILINGS AND IMPROVED VSBYS
FROM 12-16Z TODAY BUT THEN MODELS SHOWING SOME CU DEVELOPING THIS
AFTERNOON ACROSS MUCH OF THE AREA. DESPITE MODELS SHOWING GOOD
INSTABILITY DEVELOPING INTO THE AFTERNOON ACROSS THE
AREA...THE NEGATIVE FACTOR IS LACK OF FORCING. THEREFORE...WITH
THIS FORECAST DID NOT HAVE ENOUGH CONFIDENCE TO PINPOINT
THUNDERSTORM ACTIVITY AT ANY SPECIFIC TERMINAL THIS AFTERNOON BUT
IN GENERAL DO NOT WANT TO RULE OUT THE CHANCE OF THUNDERSTORMS
DEVELOPING ACROSS THE FORECAST AREA THIS AFTERNOON. LATER IN TAF
PERIOD CAN SEE SOME MVFR/IFR VSBYS DEVELOPING AGAIN WED NIGHT AT
END OF TAF PERIOD...BUT WILL EVALUATE THIS FORECAST ISSUE IN NEXT
TAF ISSUANCE FOR MORE DETAIL AS VSBYS MIGHT HOLD ONTO VFR OR MVFR
CONDITIONS THROUGH 06Z THU.

NEXT COLD FRONT WILL SAG SOUTH ACROSS THE LOWER LAKES FRIDAY BUT
WILL APPARENTLY HANG UP NORTH OF TAF SITES AS A WAVE DEVELOPS
ALONG THE FRONT AND MOVES EAST LATE SAT. EACH MORNING THROUGH THE
END OF THE WEEK SHOULD FEATURE MVFR/LOCAL IFR FOG/HAZE AS
ATMOSPHERE REMAINS MOIST WITH RELATIVELY HIGH DEWPOINTS. ALSO...AT
THIS TIME CANNOT RULE OUT THE CHANCE OF A SHOWERS AND
THUNDERSTORMS ACROSS THE AREA UNTIL THE COLD FRONT FINALLY MOVES
THROUGH THE AREA LATE SAT. DRYING OUT BEHIND THE COLD FRONT AND
VFR SUNDAY.

&&

.MARINE...
STATIONARY FRONT ACROSS NORTHERN OHIO WILL SLOWLY MOVE NORTH OVER
THE LAKE TODAY. LIGHT FLOW ACROSS THE AREA TODAY...AND WITH THE
FRONTAL BOUNDARY MOVING OVER THE LAKE EXPECTING WINDS TO BE RATHER
VARIABLE. IN THE NEARSHORE THINKING THAT LIGHT GRADIENT WILL ALLOW
SOMEWHAT OF AN ONSHORE FLOW ACROSS MUCH OF THE LAKE WITH PERHAPS THE
FAR WESTERN AREAS SEEING A MAINLY SOUTHEAST TO SOUTH WIND TODAY.
WINDS WILL CONTINUE TO BE LIGHT WEDNESDAY NIGHT AND THURSDAY WITH A
MORE PREDOMINATE SOUTHERLY FLOW SETTING UP ACROSS THE ENTIRE LAKE.
NEXT FEATURE IS AN AREA OF LOW PRESSURE THAT WILL TRACK THROUGH THE
CENTRAL GREAT LAKES THURSDAY NIGHT INTO FRIDAY. GUIDANCE SHOWING
THIS FEATURE ALLOWING FOR SOUTH-SOUTHWEST WINDS TO INCREASE ACROSS
THE LAKE APPROACHING 20KT BY FRIDAY MORNING. LITTLE CHANGE BEYOND
THAT AS COLD FRONT ATTEMPTS TO MOVE THROUGH FRIDAY NIGHT BUT GETS
HUNG UP OVER THE AREA. CONTINUE WITH WINDS BRIEFLY TURNING NORTHERLY
FOR A SHORT TIME THEN BACK SOUTH FOR SATURDAY AHEAD OF COLD FRONT
THAT IS EXPECTING TO FINALLY CROSS THE AREA LATE SAT. HIGH PRESSURE
BUILDS IN FOR SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...GARNET
AVIATION...ABE
MARINE...ABE
Hazardous weather outlook, Aug 22, 5:15 AM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
515 AM EDT WED AUG 22 2007

LEZ142>149-162>169-OHZ011>014-022-023-033-089-PAZ001>003-230915-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-PORTAGE-TRUMBULL-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
515 AM EDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ003-006>010-017>021-027>032-036>038-047-230915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-
MORROW-HOLMES-KNOX-
515 AM EDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THERE IS A GOOD
CHANCE THAT THUNDERSTORMS WILL BE IN THE AREA. WITH THE GROUND
ALREADY SATURATED AND SOME FLOODING ALREADY OCCURRING...ANY
ADDITIONAL RAINFALL COULD BE HEAVY ENOUGH TO INCREASE EXISTING
FLOODING OR CAUSE NEW FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 11:27 PM EDTRiver Flood WarningCLESandusky3 days
Aug 22, 5:53 AM EDTAreal Flood WarningCLEAshland6 hr
Aug 22, 8:05 AM EDTAreal Flood WarningCLEMarion28 hr
Aug 22, 8:25 AM EDTFlash Flood WatchCLEAshland, Crawford, Cuyahoga, Erie, Hancock, Holmes and 16 more32 hr
Aug 22, 9:37 AM EDTMarine Weather StatementCLE113 min
Aug 22, 11:00 AM EDTAreal Flood WarningCLEAshland, Crawford, Hancock, Richland, Wyandot24 hr
Aug 22, 1:00 PM EDTRiver Flood WarningCLEWyandot15 hr

Nearby

Flash Flood Warnings in Ohio, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.